The following is the summary of “Serious Infusion Reactions in Two Adolescents Receiving Bebtelovimab” published in the January 2023 issue of Pediatric Infectious Disease by Peters, et al.


Pediatricians have limited information on the safety and efficacy of monoclonal antibody formulations for coronavirus illness (COVID-19). Here, researchers discuss 2 examples of significant infusion responses in adolescents using bebtelovimab and a review of antiviral medicines for pediatric patients with mild or moderate infections. COVID-19. The COVID-19 pandemic caused by SARS-CoV-2 has infected over 13.5 million U.S. children. Only 1 COVID-19 morbidity and mortality are increased in obese and immunocompromised children. Only 2 Antivirals and monoclonal antibodies can cure mild to moderate COVID-19 infections in adult and adolescent outpatients. Safety and efficacy data are limited in children and adolescents who have received COVID-19 monoclonal antibodies. In 2 teens, bebelove may cause major adverse effects. Case 1 is a 16-year-old boy with congenital posterior urethral valves who needs a kidney transplant in 2021. His immunosuppressants were mycophenolate and tacrolimus. He received a COVID-19 booster 1 year and 5 months before the presentation. 

Four days before his treatment, he tested positive for SARS-CoV-2 at home. Sore throat, cough, rhinorrhea, and weariness were his symptoms. Creatinine 1.14 mg/dL. His age, weight, and immunosuppression made him suitable for bebtelovimab. Bebtelovimab 175 mg was delivered over 1 minute by peripheral IV and flushed slowly following unit protocol. The patient had trouble breathing within 2 minutes. Examining him revealed flushing, excitement, and respiratory trouble. Face swelled. No urticaria but flushed face and trunk. Chest auscultation revealed no wheeze. Oxygen, epinephrine, and diphenhydramine were given. Within 5 minutes, the patient’s respiratory problems and face edema improved. He was hospitalized overnight for suspected anaphylactic rebound symptoms. After an unremarkable night, he was sent home.

Case 2 is a 15-year-old with moderate chronic asthma controlled with prednisolone and albuterol. She received a COVID-19 booster 1 year and 5 months before the presentation. She tested positive for SARS-CoV-2 four days before her sixth illness day. She had only an intermittent cough. Her asthma and age of more than 12  years, and weight more than 40 kg,  made her eligible for bebtelovimab. Informed by case 1 and the patient’s atopic tendencies, the care team administered diphenhydramine before bebtelovimab 175 mg IV over 1 minute. The IV medicine was flushed over 1 minute. The patient claimed abdominal pain and trouble breathing 2 minutes after the injection. She flushed widely. Dyspneic on exam. No lip or tongue swelling or urticaria. Auscultation was clear. Facemask-given oxygen. Her symptoms improved after receiving injectable epinephrine and intravenous diphenhydramine. She was discharged from the infusion center 3 hours later with an epinephrine injector prescription.

Source: journals.lww.com/pidj/Fulltext/2023/01000/Serious_Infusion_Reactions_in_Two_Adolescents.8.aspx